MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5IVL5060
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2024
Type of Reportable Event Malfunction
Event or Problem Description
A shockwave m5+ peripheral intravascular lithotripsy (ivl) catheter was used to successfully treat a lesion in the superficial femoral artery (sfa).While attempting to remove the catheter from the sheath, a detachment occurred, and a fragment of the balloon fell inside the patient.The separation occurred while the balloon was fully deflated.The physician used a specialized device to retrieve and take out the fragment.A second ivl catheter was used to complete the surgery.There was no reported patient harm.The physician attributed the separation to quality issues.
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to shockwave medical, inc.Therefore, a physical examination cannot be performed.The cause of the detachment could not be definitively determined based on the information available.There was no patient harm.The physician attributed the separation to quality issues.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Additional Manufacturer Narrative
The subject device was returned for investigation and inspected.The reported failure of catheter detachment was confirmed.The device was returned broken and separated into two pieces.There were no components found missing.The break of the catheter shaft occurred 3 inches from the distal end of the ivl catheter.All emitters showed signs of wear, indicating that they were fired as expected.The pleat and folds of the balloon remain prominent possibly indicating that the balloon may not have been inflated or may not have been completely inflated.There was no physical damage noted on the balloon surface and catheter tip.The cause of catheter detachment during the medical procedure is unknown.Based on the investigation observations and reported information, it is possible that the balloon got stuck inside the sheath and the force used to remove the device would have caused detachment of catheter components.

Brand Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key21023666
Report Number3015053858-2024-00135
Device Sequence Number8367739
Product Code PPN
UDI-Device Identifier00195451000157
UDI-Public(01)00195451000157(17)250228(10)A230221D
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K180958
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model NumberM5IVL5060
Device Catalogue NumberM5IVL5060
Device Lot NumberA230221D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2024
Supplement Date Received by Manufacturer01/24/2025
Initial Report FDA Received Date12/26/2024
Supplement Report FDA Received Date01/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
14' GUIDEWIRE - UNKNOWN MANUFACTURER; 6F SHEATH - UNKNOWN MANUFACTURER
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient SexMale